(PO-145) You Spin Me Right Round: A Case of Dialysis Disequilibrium Syndrome
Background/Significance: Dialysis Disequilibrium Syndrome (DDS) is a rare constellation of neuropsychiatric symptoms occurring early in dialysis initiation. We present a case of DDS presenting with isolated psychiatric symptoms and include the current evidence on risk factors, pathophysiology, and management of this syndrome.
Case: A 36-year-old male with hypertension and diabetes mellitus type I complicated by gastroparesis and chronic kidney disease (CKD) stage V presented with jejunal intussusception. Past psychiatric history included only mild anxiety/depression managed by PCP. During hospitalization, he progressed to end-stage renal disease and was initiated on daily hemodialysis. During second HD session, he became rapidly confused and experienced auditory and visual hallucinations. He was placed on Quetiapine 50 mg twice daily and psychiatry was consulted. Labs included a BUN of 50 mg/dl and a creatinine of 8.3 mg/dl prior to HD, decreased to 13 mg/dl and 4.09 mg/dl after. On interview, insight was intact and patient reported resolution of hallucinations. Quetiapine was changed to 12.5 mg on the morning of dialysis sessions, and 25-50 mg after return from dialysis. He had no further occurrences of the hallucinations, confusion, or disorientation, tolerated remainder of HD sessions well, and was discharged home.
Discussion: DDS occurs in patients first being initiated on dialysis, after missed dialysis sessions, or with changes in regimen. Risk factors include extremes of age, underlying neurologic comorbidities, and markedly elevated BUN.2,4 The pathophysiology is not completely understood, but prevailing view is that DDS occurs when an osmotic gradient forms when urea is rapidly removed from the body during hemodialysis, causing water to shift into brain cells, leading to cerebral edema.1,4 DDS is a spectrum of symptoms which can range from mild headache, visual changes, and alterations in mental status to seizures, coma, and death.2,3 Our case is notable as our patient lacked several of the classic risk factors and presentation with primarily psychiatric symptoms differed from the standard illness script for this condition.
Conclusion/Implications: DDS is a rare condition that should be suspected in patients who develop sudden neuropsychiatric symptoms after initiation or re-initiation of dialysis. Current strategies to address DDS are preventative; once it occurs, treatment is supportive, including modification of dialysis prescription.1 In our case, antipsychotics improved hallucinations related to DDS.
1. Lopez-Almaraz, Correa-Rotter. Dialysis disequilibrium syndrome and other treatment complications of extreme uremia: a rare occurrence yet not vanished. Hemodial Int. 2008 Jul;12(3):301-6.PMID: 18638082.
2.Patel, Dalal, Panesar. Dialysis disequilibrium syndrome: a narrative review. Semin Dial. 2008 Sep-Oct;21(5):493-8. doi: 10.1111/j.1525-139X.2008.00474.x.Epub 2008 Aug 28. PMID: 18764799.